Progesterone, periods and PCO

by L
(UK)

I am 29 years old and was diagnosed with PCO when I was 20. I came off the pill in 2000 for 9 months and didn't have a period, so I had blood tests and scans and they found cysts on my ovaries.

I was not overweight and didn't have any other symptoms, no plan for children, so my doctor just told me to go back on the pill, which I did.

I am at the age where I am starting to think about trying to conceive and so I decided to stop taking the pill 8 months ago (Dec) mainly to see if my periods would start.

I felt awful within a few weeks of coming off the pill, was not myself at all - crying all the time, stressed out, foggy thinking and generally feeling very depressed and unable to sleep. I was also craving alcohol and eating badly.

A friend recommended progesterone cream and I started using it in March. Within a week I started to feel better and things only got better over the next few weeks. Symptoms stopped and I lost bloating and weight - began exercising and stopped craving alcohol. The difference in my mood and insecurities/anxiety is amazing.

Since I wasn't having periods, I wasnt sure how to use the cream so started using it for 25 days and then had a 5 day break.

The first time I had a break I had a period! Since then I have had 3 periods, and they seem to be anywhere between 7-10 weeks apart - however they no longer coincide with my break in progesterone.

I have carried on using the cream for 25 days and having a break, although initially I reduced the length of the break as the symptoms came back after a day or two and I couldn't bear it without my fix of the magic cream! :)

I wonder if i have been using the cream too much as I started to feel the foggy thinking symptoms coming back towards the end of the 25 days this time and when I stopped using the cream for a break, I actually felt better.

I'm not sure how to proceed on the doses now - should I assume my cycle is 7-10 weeks and only use it in the second half?

I read that your receptors can stop working if you use too much cream?

I haven't advised my doctor I am using the cream and haven't had any tests to confirm if cysts are still present, although I do sometimes get slight stabbing pains in my ovaries when I twist my body in a certain way... so think they may still be present. Would you recommend me getting another scan?

I don't want children just yet, maybe next year but want to make sure everything is working properly before I start trying to conceive.

I will never go on the contraceptive pill again as I believe it has been to blame for my problems.

I have been using Serenity and wonder if I should switch to your cream? I also want to get some for my mum, who is going through the menopause. Does it help with hot flushes?

Comments for Progesterone, periods and PCO

Click here to add your own comments

Aug 30, 2009
Progesterone, periods and PCO
by: Wray

I agree with you, magic cream! As you've been diagnosed with PCO please read the web page we have on it.

Progesterone is needed but so are many other nutrients, these are explained on the web page. The pill really does upset our cycle, I'm currently helping someone at the moment, her cycle is all over the place! Please see this web pagethis web page we have on the adverse side affects, I'm relieved you're not taking it anymore and don't intend to again.

You have been using the cream incorrectly as you will not regulate your cycle unless you follow it. As the pill had forced you into a 28 day cycle, and as we have no idea how long your natural cycle should be (they can vary between 21 to 36 days) it would be best to follow the 28 day cycle initially. Your own will appear in time, it might of course be 28 days. Please see this web page on how to use the cream.

Another scan might be an idea, at least it will confirm whether you still have PCO or not. I suspect you still do, as the pill stops all ovarian production of progesterone. As you are contemplating a child, please read this web page. But it's good you want to get everything working properly before you do! I can't advise you on which cream to use, but I do know from experience you will need a high dose, 200mg/day, certainly initially.

Progesterone does help hot flushes as it raises serotonin levels. A low level of serotonin has been implicated in hot flushes. If your mother finds the progesterone doesn't help, or is taking too long, she could try some tryptophan, the precursor amino acid to serotonin, about 250mg/day to start with, increasing slowly till the optimum is found. It must be taken at night only, about an hour before bed, away from protein foods and should be taken with something sweet, like 1/4tsp honey or 50ml fruit juice. Tryptophan needs an insulin spike to get it into the brain. Unless she's taking a B complex, she should also take ±25mg vitamin B6 and ±200mcg folic acid with the tryp, these are the co-factor vitamins needed to convert tryp into serotonin. Take care.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...